Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2005, 5:34 PM CDT for Mower County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 5:34 PM CDT (22:34 UTC)
- Expired
- Aug 9, 2005, 6:30 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 092235 SVRARX MNC099-092330- /O.NEW.KARX.SV.W.0084.050809T2234Z-050809T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 534 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEAST MINNESOTA * UNTIL 630 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS 6 MILES NORTHWEST OF I 90 EXIT 175...OR ABOUT 7 MILES NORTHEAST OF HAYWARD. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VARCO AND I 90 EXIT 179 AROUND 540 PM CDT... AUSTIN AND LANSING AROUND 545 PM CDT... WALTHAM AND I 90 EXIT 183 AROUND 550 PM CDT... RENOVA AND ROSE CREEK AROUND 555 PM CDT... I 90 EXIT 193 AND I 90 EXIT 189 AROUND 600 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4383 9304 4352 9304 4352 9247 4382 9247 $$ RABERDING
3 follow-up statements
000 WWUS53 KARX 092247 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 547 PM CDT TUE AUG 9 2005 MNC099-092330- /O.CON.KARX.SV.W.0084.000000T0000Z-050809T2330Z/ MOWER MN- 547 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR MOWER COUNTY... AT 547 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH 4 MILES WEST OF LANSING...OR ABOUT 6 MILES NORTHWEST OF AUSTIN. THE SEVERE STORM WAS MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... AUSTIN AND LANSING AROUND 555 PM CDT... MAYVILLE AND I 90 EXIT 181 AROUND 600 PM CDT... WALTHAM AND I 90 EXIT 183 AROUND 605 PM CDT... ROSE CREEK AROUND 610 PM CDT... RENOVA AND SARGEANT AROUND 615 PM CDT... TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4383 9304 4352 9304 4352 9247 4382 9247 $$ RABERDING
000 WWUS53 KARX 092304 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 604 PM CDT TUE AUG 9 2005 MNC099-092330- /O.CON.KARX.SV.W.0084.000000T0000Z-050809T2330Z/ MOWER MN- 604 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR MOWER COUNTY... AT 604 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH 2 MILES SOUTHWEST OF I 90 EXIT 187...OR ABOUT 7 MILES EAST OF AUSTIN. THE SEVERE STORM WAS MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... I 90 EXIT 193 AND DEXTER AROUND 610 PM CDT... TAOPI AND INTERSTATE 90 AND COUNTY 1 AROUND 615 PM CDT... GRAND MEADOW AND COUNTY ROADS 4 AND 8 AROUND 620 PM CDT... RACINE AND LAKE LOUISE STATE PARK AROUND 625 PM CDT... COUNTY ROADS 4 AND 3 AROUND 630 PM CDT... TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4383 9304 4352 9304 4352 9247 4382 9247 $$ RABERDING
000 WWUS53 KARX 092328 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 628 PM CDT TUE AUG 9 2005 MNC099-092337- /O.EXP.KARX.SV.W.0084.000000T0000Z-050809T2330Z/ MOWER MN- 628 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MOWER COUNTY HAS EXPIRED... THE THUNDERSTORM THAT HAD BEEN SEVERE HAS WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR MOWER COUNTY HAS EXPIRED. LAT...LON 4383 9304 4352 9304 4352 9247 4382 9247 $$ RABERDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 2:28 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P. INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. 12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE 2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND 11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA BY 12Z WED. WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS. THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT. NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE GRID DATABASE...SO WILL LEAVE AS IS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE AUG 9 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 330 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH THE AREA TONIGHT WILL TRIGGER THUNDERSTORM ACTIVITY. STORMS FROM NORTHERN WISCONSIN INTO SOUTHWEST MINNESOTA LATE THIS AFTERNOON WILL MOVE SOUTHEAST AS THE AFTERNOON WEARS ON AND INTO THE EVENING HOURS. THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL OR GUSTY WINDS AS THEY SWEEP THROUGH THE AREA. TIMING FOR THESE STORMS RANGES FROM NOW TO 600 PM IN NORTH CENTRAL WISCONSIN...430 TO 800 PM IN SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...TO 700 TO 1100 PM IN NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA HOWEVER. THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. AT THIS TIME IT IS DIFFICULT TO TELL IF ANY OF THEM WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...CONDITIONS WILL NEED TO BE MONITORED IN MOST AREAS FOR THE POTENTIAL OF SEVERE WEATHER. WHEN STRONGER STORMS APPROACH YOUR AREA...ASSUME DEPLOYMENT IS NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Local storm report, Aug 9, 3:48 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 W STETSONVILLE 45.08N 90.37W
08/09/2005 1.75 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISLocal storm report, Aug 9, 3:59 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 6 S MEDFORD 45.05N 90.35W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 9, 4:06 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST STETSONVILLE 45.08N 90.31W
08/09/2005 60 MPH TAYLOR WI AMATEUR RADIO
0400 PM HAIL STETSONVILLE 45.08N 90.31W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 9, 4:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG LAKE CITY 44.45N 92.28W
08/09/2005 WABASHA MN LAW ENFORCEMENT
TREE LIMBS DOWN
0442 PM HAIL 2 W COLBY 44.91N 90.36W
08/09/2005 0.75 INCH CLARK WI TRAINED SPOTTER
0442 PM TSTM WND GST NELSON 44.42N 92.00W
08/09/2005 78 MPH BUFFALO WI TRAINED SPOTTER
&&
DAVISLocal storm report, Aug 9, 4:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 7 SE LAKE CITY 44.37N 92.18W
08/09/2005 WABASHA MN AMATEUR RADIO
EST 60 MPH - LARGE BARANCHES DOWN
&&
DAVISLocal storm report, Aug 9, 4:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 7 SE LAKE CITY 44.37N 92.18W
08/09/2005 WABASHA MN AMATEUR RADIO
EST 60 MPH - LARGE BRANCHES DOWN
0432 PM TSTM WND GST NELSON 44.42N 92.00W
08/09/2005 78 MPH BUFFALO WI TRAINED SPOTTER
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 62 min |
| Aug 9, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.